While riding a New York City subway, Jennifer P. Schneider, MD, PhD, was jolted and shifted all her weight to one leg. She felt a bone snap, and she fell to the floor. Radiographs revealed a comminuted spiral fracture involving the upper half of the right femur (Fig. 1). At the time, the internal medicine specialist was 59 years old, 5'9" tall, 155 pounds and with no significant medical problems other than osteoarthritis of the knees and thumb. She had been on hormone replacement therapy (HRT) for 17 years and alendronate for 7 years.
During the 2014 annual meeting of the Orthopaedic Research Society, Dr. Schneider used her personal experience to discuss atypical fractures and the long-term use of diphosphonates.
Density, quality not the same
Alendronate is a diphosphonate that inhibits bone resorption, as do medications such as risedronate and ibandronate. Studies have shown that diphosphonate therapy improves bone density and decreases fracture risk, making it a popular therapy for both men and women with osteoporosis. In women, diphosphonate therapy is often combined with estrogen for even a greater improvement in bone density.
Yet a paradoxical effect is possible, because, as Dr. Schneider noted, “increased bone density does not necessarily equal good bone quality.” Because diphosphonates decrease osteoclast activity and bone resorption—and, correspondingly, bone formation—microdamage that occurs regularly in bone but is normally repaired may accumulate over time. For this reason, long-term use of diphosphonates may lead to a possible oversuppression of bone turnover, which can be exacerbated when they are combined with estrogen therapy.
Although atypical femur fractures (AFFs) such as those associated with diphosphonate use may seem to occur without warning, Dr. Schneider noted that diagnostic vigilance may detect signs that a fracture is imminent. In her case, diphosphonate therapy had substantially improved her bone density over the years, but just 3 months before her subway accident, she began to experience moderate pain in her right thigh with every step.
She sought medical attention for her symptom, and the radiology report mentioned thickening of the cortex of the femur without any other abnormality. The reported concluded, “This finding is very suggestive of a possible underlying osteoid osteoma.” The pain persisted, so a nuclear bone scan was performed, which reported “intense focus of radionuclide uptake in the proximal right femur correlating with a focal area of cortical thickening.”
Because the fracture preceded Dr. Schneider’s fall, it was thought likely that she had a pathologic fracture, perhaps secondary to some metastatic lesion. She was therefore placed in traction and underwent extensive CT scanning to rule out any pathologic disease suggestive of carcinoma. An intramedullary titanium rod was used to treat the fracture.
Over the following months, it became clear that the fracture was not uniting, despite physical therapy and an extensive trial of an external electrical bone stimulator. After 9 months, Dr. Schneider underwent a “revision intramedullary rodding procedure with use of a recon-type nail to aid in fixation of the proximal fragment.”
At the time of her initial hospitalization, Dr. Schneider was told to stop her HRT due to the risk of deep vein thrombophlebitis related to her immobilization. She asked whether continuing the alendronate might inhibit fracture healing and was told that no evidence existed pointing to that scenario. After months of delayed healing, however, she chose to stop the alendronate. Although healing was delayed after the second procedure, by 6 months the fracture was clearly uniting. Two years after her first symptoms of a stress fracture of the femur, she was finally able to return to her usual level of activity.
Not so rare
Dr. Schneider’s personal encounter with an unexpected femur fracture became an object lesson that spurred a more methodical investigation. She read an article indicating how prolonged alendronate therapy may result in increased susceptibility to fracture and subsequently to delayed healing.
“After reading that article, I thought I understood what happened to me,” she said. “When I was hospitalized, I didn’t know what was going on.”
As a result, she twice testified before the U.S. Food and Drug Administration (FDA) on the impact of alendronate therapy and appeared on a national morning TV show. In the aftermath, she heard from numerous people who had incurred similar fractures and gathered longitudinal case histories on 180 people. From these, she published a paper on 81 cases in the Journal of Clinical Endocrinology & Metabolism.
“Interestingly, these people had a higher level of activity,” she observed. “None of them could understand how this could have happened. Many had prodromal pain, which, in retrospect, was due to an undiagnosed stress fracture.”
Dr. Schneider’s findings included the following:
- Among the patient group she surveyed and reported on, the mean duration of bisphosphonate treatment was 9.5 years—longer than the period studied by the manufacturers in the pivotal trials that were the basis for FDA approval of the drugs.
- Prevention was the initial indication for the start of therapy in 68 percent of patients; 94 percent of these started on alendronate.
- Although 77 percent reported prodromal pain, only 16 percent of these were diagnosed with incident stress fractures.
- After the initial fracture, 39.5 percent of patients experienced a contralateral atypical femur fracture.
- Of 71 patients with an AFF fracture, 38 percent reported delayed healing, 11 percent had a complete contralateral AFF, and 22 percent underwent prophylactic rodding for a contralateral stress AFF.
- After the fracture, 44 percent of patients continued taking diphosphonates.
Dr. Schneider noted that 35 percent of the patients incurred a metatarsal fracture. “I think metatarsal bones are susceptible to the same damage as the femur,” she said.
Because her study was based on an “online voluntary association of individuals” who had incurred one or more AFFs, she included a caveat in her paper: “We recognize that our described method of data collection is not typical of chart-based retrospective reviews. However, we believe that in many cases the patient may be able to provide a continuous personal story that exists only in part in any individual medical chart. Despite the possibility of a bias toward the more complicated cases, this group illustrates the potential range of antecedents and sequelae of an AFF. Outlier cases are clearly useful in describing the possible prognosis to a patient.”
Several other recent studies have demonstrated an association between long-term alendronate use and AFFs. A Canadian analysis of 52,595 women who took diphosphonates for more than 5 years found that 71 (0.13 percent) sustained a subtrochanteric or femoral shaft fracture during the 6th year and 117 (0.22 percent) within the next year. Another study found that AFFs in patients taking diphosphonates increased from 1.8 per 100,000 (0.018 percent) for those with less than 2 years of use to 113.1 per 100,000 (0.13 percent) for those with 8 to 9 years of use.
“The general misperception is that these fractures are rare,” said Dr. Schneider. “These studies seem to indicate that only a very low percentage of women will sustain such fractures. But these studies measure the risk against the numbers of all women taking diphosphonates. That’s the wrong denominator because only a fraction of patients take them for 5 years or more. The risk increases the longer the patient takes diphosphonates.”
Dr. Schneider reiterated the finding that initial AFFs involve a risk to the contralateral limb. “If one AFF occurs the risk that the other femur will be involved is extremely high. If the patient with has an AFF, the orthopaedic surgeon should be aware of that risk and ask about pain with function. In some cases, imaging might be advised,” she said.
To conclude, Dr. Schneider noted that more women have osteopenia than osteoporosis. “Diphosphonates should not be prescribed just because someone has a relatively low bone density,” she said. “Bone density is not the only measure of bone strength or fragility. Among this huge number of women are those at high risk, but we don’t know who they are. We need more research. Finding them is important to ensure that we treat those who benefit the most.”
Disclosure information: Dr. Schneider reported no conflicts to the ORS Disclosure Index.
Terry Stanton is a senior science writer for AAOS Now. He can be reached at firstname.lastname@example.org
- Diphosphonates are prescribed to postmenopausal women and other appropriate patients to improve bone density and decrease fracture risk.
- Long-term use of diphosphonates (5 years or more) may lead to oversuppression of bone turnover and thus actually increase fracture risk.
- Measuring the risk of diphosphonate-related atypical femur fractures should be determined by using the number of patients taking them for 5 years or more as the denominator.